Indiana, 2005

Flooding in Indiana, February 13 to 23, 2005

February 13 to 23, 2005 · NWS PAH · 2 events in 2 counties and zones

Flooding of the White River was minor, especially in comparison to near-record flooding that occurred a month earlier. 9 feet on the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the White River was minor, especially in comparison to near-record flooding that occurred a month earlier. At Petersburg, where flood stage is 16 feet, the river crested at 17.9 feet on the 16th. At Hazleton, where flood stage is also 16 feet, the river crested at 18.0 feet on the 16th. Low agricultural land and low oil fields were affected. A few local county roads were closed. Cropland was dormant due to extensive flooding the previous month. February was primarily a month of recovery for victims of the January flood. The flooding was the result of two heavy rainfall events. About an inch of rain fell from the 7th through the 9th, followed by about another inch from the 13th through the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 13, 3:00 AM CST, 2 hours earlier.

Area forecast discussion, Feb 13, 3:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CST SUN FEB 13 2005

.DISCUSSION...
FORECAST ISSUE WITH THIS PACKAGE LIES MAINLY WITH THE CONDITIONAL
RISK OF SEVERE STORMS THIS AFTERNOON/EVENING...MAINLY OVER SOUTHEAST
MISSOURI AND EXTREME WESTERN KY.

MODELS STILL IN DECENT AGREEMENT WITH OVERALL WEATHER PATTERN THIS
WEEKEND. WITH GOOD ISENTROPIC UPGLIDE ON THE I300 AND I305
SURFACES...PRECIP WAS QUICKLY SPREADING NORTHEAST ACROSS THE CWA
OVERNIGHT...AND WILL COVER THE ENTIRE CWA BY ISSUANCE OF THIS
FORECAST PACKAGE.

MODELS IN AGREEMENT THAT DRY SLOT ON SUNDAY NOT AS PRONOUNCED AS
SUGGESTED YESTERDAY...ESPECIALLY AT AND BELOW 6000 FT. THEREFORE
SURFACE TEMPERATURES SHOULD BE HELD AT BAY AND LIFTED INDEX VALUES
SHOULD REMAIN NEAR OR SLIGHTLY BELOW ZERO...WITH LOWEST VALUES OVER
SE MO LATER THIS AFTERNOON. LOW LEVEL WIND FIELDS MORE THAN ADEQUATE
TO SUSTAIN LONG LIVED CONVECTION AND ROTATING UPDRAFTS IN SE
MISSOURI AND WESTERN KY LATER THIS AFTERNOON AND EVENING...ALONG AND
AHEAD OF THE COLD FRONT. SPEED AND DIRECTIONAL SHEAR QUITE
IMPRESSIVE...BUT AS MENTIONED ABOVE...CHANCE OF STORMS DEVELOPING AT
ALL ARE LESS WITH THE REDUCED INSTABILITY. IF SUN DOES BREAK IN THE
THE DRY SLOT OVER SE MO THIS AFTERNOON...WILL BE MUCH GREATER CHC OF
STORM DEVELOPMENT...AND SEVERE WEATHER.

CHANCE OF PRECIP/ISOLATED STORMS WILL CONTINUE INTO TONIGHT
COINCIDENT WITH THE FRONTAL PASSAGE. BY EARLY MONDAY MORNING AS THE
FRONT MOVES OFF TO THE EAST...PRECIP WILL END RAPIDLY FROM THE WEST.
A NARROW RIDGE OF HIGH PRESSURE WILL THEN KEEP THE AREA DRY MOST OF
THE DAY MONDAY...WITH GRADUAL CLEARING FROM WEST TO EAST. NOT MUCH
IN THE WAY OF COOLER TEMPS BEHIND THIS PACIFIC FRONT...SO TEMPS
SHOULD MAX OUT WELL INTO THE 50S TO NEAR 60 AGAIN ON MONDAY.

ON TUESDAY...NAM/GFS NOW INDICATE BETTER UPPER DYNAMICS AND
INTEGRATED MOISTURE WITH THE CANADIAN COLD FRONT SAGGING SOUTH INTO
THE REGION LATE IN THE DAY AND OVERNIGHT. AS SUCH...BOTH MODELS NOW
SQUEEZE OUT SOME LIGHT PRECIP OVER MANY AREAS TUESDAY NIGHT. WILL BE
SOME COLDER AIR ON THE NORTH SIDE OF THE FRONT...BUT THINKING NOW IS
THAT ANY LIGHT PRECIP WILL COME TO AN END BEFORE TEMP PROFILES COOL
ENOUGH TO SUPPORT FREEZING/FROZEN PRECIP. THIS SYSTEM PUSHES SOUTH
AND EAST OF THE CWA BY 12Z WED...AND IN ITS WAKE HIGH PRESSURE
GENERALLY DOMINATES THE AREA THROUGH THURSDAY.

USED A FWC/MAV/MET MOS BLEND FOR TEMPS. DID FAVOR THE MILDER MET MOS
NUMBERS TONIGHT CENTRAL AND EAST...AHEAD OF THE SFC FRONT. EVEN WITH
PRECIP...THINK FWC IS TOO COOL EASTERN AREAS TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Feb 13, 4:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
446 AM CST SUN FEB 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
446 AM CST SUN FEB 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER MUCH OF SOUTHEAST MISSOURI...AS WELL AS PORTIONS
EXTREME SOUTHWEST ILLINOIS AND FAR WESTERN KENTUCKY...AS A COLD FRONT
MOVES INTO THE REGION. LACK OF INSTABILITY WILL BE THE MAIN
INHIBITING FACTOR. IF THUNDERSTORMS DO INDEED MANAGE TO FORM...WIND
AND TEMPERATURE FIELDS SUGGEST THE MAIN HAZARDS WOULD BE DAMAGING
WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WOULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS AND WESTERN KENTUCKY LATER THIS
AFTERNOON AND THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
February 13, 5:00 AM CST to February 23, 5:00 AM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.483, -86.100

Flood, Pike

When
February 13, 5:00 AM CST to February 23, 5:00 AM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438198, 5438199.